Hail, Logan
- When
- April 12, 12:08 PM MST
- Where
- Logan County, Willard
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.550, -103.480
Severe thunderstorms produced large hail, up to 2 inches in diameter, in parts of Logan and Sedgwick Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, up to 2 inches in diameter, in parts of Logan and Sedgwick Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Apr 12, 9:21 AM MST, 2 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1021 AM MDT THU APR 12 2012 .UPDATE...ENOUGH MOISTURE IN THE MOUNTAINS ALONG WITH WEAK OROGRAPHICS TO GENERATE SOME LIGHT SNOW SHOWERS ACROSS THE HIGHER RIDGES ALONG THE CONTINENTAL DIVIDE. WEB CAMS ALONG I-70 NEAR THE TUNNEL SHOWING SOME PRECIP. MAIN CONCERN THOUGH WILL BE THE SEVERE POTENTIAL ACROSS FAR NORTHEAST CORNER LATE THIS AFTERNOON. LATEST RUC SHOWING A BRIEF PERIOD OF SHEAR INTO THE EARLY EVENING BEFORE FLOW BECOMES WESTERLY AT ALL LEVELS. THE RUC FORECAST SOUNDINGS ALSO POINTING TO CAPES AROUND 1500 J/KG ROUGHLY IN THE 21Z-02Z TIME FRAME. MODELS CONTINUE SHOW A JET MAX SLIDING ACROSS AREA...WITH THE NORTHEAST CORNER IN FAVORABLE AREA FOR LIFT. PREVIOUS FORECASTS PINPOINTED THIS AREA NICELY...AND STILL LOOKS ON TRACK. ONLY CHANGE WAS TO INCLUDE A SLIGHT CHANCE OF STORMS A BIT FURTHER WEST INTO MORGAN AND NORTHEAST WELD COUNTIES...IN CASE THE DRY LINE DEVELOPS FURTHER WEST AS SHOWN BY NAM AND GFS. WILL KEEP URBAN CORRIDOR AND ADJACENT PLAINS DRY AS DOWNSLOPE NORTHWEST WINDS WILL LIMIT PRECIPITATION. OVERALL CURRENT FORECASTS LOOKING GOOD. && .AVIATION...CURRENT TAF TRENDS STILL ON TRACK. WINDS TO SHIFT TO THE NORTHWEST BEHIND EXITING TROUGH. BOTH NAM AND GFS GENERATE SOME SHOWERS JUST NORTH OF THE DENVER. STILL BELIEVE THE BEST CHANCE OF SHOWERS AND STORMS TO BE WELL NORTHEAST OF THE AREA AND SHOULD NOT HAVE ANY IMPACT ON THE AIRPORTS. SLIGHT CHANCE FOR CEILINGS AROUND 7000 FEET AGL...WILL KEEP OUT OF TAFS AT THIS POINT. DRAINAGE WINDS EXPECTED TONIGHT WITH NO FOG OR LOW CLOUDS. && .PREV DISCUSSION... /ISSUED 420 AM MDT WED APR 12 2012/ SHORT TERM...FORECAST AREA WILL BE LEFT IN BETWEEN WEATHER SYSTEMS TODAY AS LAST NIGHT/S UPPER TROUGH MOVES OUT ONTO THE CENTRAL PLAINS AND THIS WEEKEND/S UPPER TROUGH MOVES ONSHORE OVER CALIFORNIA. THE ONLY IMPACT FROM THE WEST SHOULD BE SOME CIRRIFORM CLOUDS OVER THE MOUNTAINS DURING THE AFTERNOON. ACROSS THE PLAINS...THERE WILL BE A MIX OF MID LAYER CLOUDS AND AREAS OF STRATUS THIS MORNING...LEFT OVER FROM THE ROUND OF MODERATE RAIN SHOWERS THAT MOVED OVER DURING THE EARLY MORNING HOURS. DAYTIME INSOLATION SHOULD CLEAR OUT MOST CLOUDINESS BY MIDDAY. TEMPERATURES SHOULD BE A LITTLE COOLER TODAY BECAUSE OF THE MOISTURE EVAPORATING OUT OF THE GROUND FROM LAST NIGHT/S RAINS. ZONES ON THE FAR EASTERN PLAINS COULD SEE ANOTHER ROUND OF THUNDERSTORMS DEVELOP THIS AFTERNOON AND EARLY EVENING. MOISTURE AND INSTABILITY ARE FORECAST TO LINGER OVER THE EASTERN COLORADO BORDER TODAY AS A LOW PRESSURE TROUGH REMAINS IN PLACE ACROSS THE EASTERN PLAINS. SOUTHERLY LOW LEVEL FLOW ACROSS WESTERN KANSAS WILL KEEP DEWPOINTS IN THE UPPER 40S AND LOWER 50S WHILE A FAVORABLE WIND SHEAR PROFILE DEVELOPS LATE THIS AFTERNOON. MODEL SOUNDINGS SHOW ABOUT 1000 G/KG OF ENERGY DURING THE AFTERNOON AND EARLY EVENING HOURS. THE ARRIVAL OF THE JET ALOFT MAY BE THE FINAL PIECE OF THE PUZZLE FOR ORGANIZED CONVECTION TO DEVELOP. A THIN SLICE OF THE STATE IS UNDER SLIGHT RISK OF SEVERE THUNDERSTORMS BECAUSE OF THIS. STORMS THAT DEVELOP SHOULD RAPIDLY MOVE EASTWARD AND OUT OF THE FORECAST AREA DURING THE EVENING. LONG TERM...MODELS HAVE STRONG WEST-SOUTHWESTERLY FLOW ALOFT FOR THE FORECAST AREA FRIDAY. BY FRIDAY AFTERNOON A JET MAXIMUM IS STRETCHED ACROSS COLORADO...SOUTHWEST-TO-NORTHEAST. THIS JET MAX CONTINUES FRIDAY NIGHT...WITH THE FLOW ALOFT DUE SOUTHWESTERLY. ON SATURDAY...THE STRONG SOUTHWESTERLY FLOW ALOFT IS ON THE DECREASE AS AN UPPER TROUGH MOVES EASTWARD TOWARDS THE CWA. BY 00Z LATE SATURDAY AFTERNOON...MODELS SHOW A CLOSED UPPER CIRCULATION JUST NORTH OF THE FOUR CORNERS. THE GFS AND ECMWF ARE A BIT SLOWER AND FURTHER SOUTH AND WEST WITH THESE FEATURE SATURDAY OVERNIGHT. BY 12Z EARLY SUNDAY MORNING...THE UPPER TROUGH AXIS IS JUST GETTING INTO THE WESTERN CWA...WITH THE UPPER CIRCULATION CENTER OVER THE SOUTHEASTERN CORNER OF OUR CWA ACCORDING TO THE GFS AND ECMWF. THE NAM IS A BIT NORTHEAST OF THERE WITH ITS CIRCULATION CENTER. THE QG VERTICAL VELOCITY FIELDS BRING IN UPWARD SYNOPTIC SCALE ENERGY BY FRIDAY EVENING CONTINUING THROUGH SATURDAY NIGHT. THE STRONGEST MOTION IS PROGGED SATURDAY NIGHT AND IS OVER THE NORTHERN CWA. THE LOW LEVEL PRESSURE AND WIND FIELDS POINT TO SOUTHWESTERLY LOW LEVEL WINDS FRIDAY INTO SATURDAY MORNING. A SURFACE LOW DEVELOPS AND THE GFS HAS IT OVER EAST CENTRAL COLORADO BY 12Z SUNDAY MORNING. THE ECMWF HAS IT A BIT EAST OF THERE. THE NAM HAS IT OVER THE NORTHEAST CORNER OF NEBRASKA AT 12Z SUNDAY MORNING. SO BY SATURDAY NIGHT MIDNIGHT...THE GFS AND ECMWF HAVE UPSLOPE FOR MOST OF OUR PLAINS... THE NAM HAS NORTHWESTERLY FLOW DOWN LOW. FOR MOISTURE...IT INCREASES IN THE MID AND UPPER LEVELS THROUGH THE DAY ON FRIDAY. ON FRIDAY NIGHT...THE NAM HAS DEEP MOISTURE OVER THE MOUNTAINS...WITH SOME ALOFT FOR THE PLAINS. THE GFS IS DRIER ALL AROUND. ON SATURDAY...THE GFS BRINGS MOISTURE IN DURING THE AFTERNOON. THE NAM HAS MOISTURE PRETTY DEEP OVER THE MOUNTAINS MOST OF THE DAY...WITH MOISTURE DEEPENING OVER THE WESTERN HALF OF THE PLAINS BY AFTERNOON. ON SATURDAY NIGHT...THE GFS HAS DEEP MOISTURE OVER THE WESTERN TWO-THIRDS OF THE CWA...THE NAM HAS IT OVER ALL THE CWA. THE ECMWF LOOKS QUITE SIMILAR TO THE GFS CONCERNING SATURDAY NIGHT'S MOISTURE. THE QPF FIELDS HAVE A TAD OF MEASURABLE PRECIPITATION OVER THE MOUNTAINS FRIDAY AFTERNOON THROUGH SATURDAY MORNING. BY SATURDAY AFTERNOON...BETTER AMOUNTS ARE PROGGED OVER THE MOUNTAINS...WITH SMALLER AMOUNTS MOVING OUT ONTO MOST OF THE PLAINS. ON SATURDAY NIGHT...THE GFS AND ECMWF SHOW QUITE A BULLSEYE OF MEASURABLE PRECIPITATION OVER THE FOOTHILLS AND ADJACENT PLAINS. THE NAM HAS THE LION'S SHARE OVER THE CWA'S NORTH-CENTRAL BORDER. ALL THE MODELS HAVE SNOW FOR THE FOOTHILLS AND SOME OF THE PLAINS SATURDAY NIGHT. THE WET BULB HEIGHTS ON THE FORECAST SOUNDINGS ALSO POINT TO THIS BY 03Z SATURDAY EVENING. SO FOR POPS...WILL GO WITH "CHANCE"S IN THE HIGH MOUNTAINS FROM FRIDAY AFTERNOON THROUGH NOON SATURDAY. OROGRAPHIC ENHANCEMENT IS NOT EXPECTED...BUT THERE IS MOISTURE AND SYNOPTIC SCALE ENERGY. WILL UP POPS TO 70-80%S BY SATURDAY AFTERNOON...CONTINUING THROUGH SATURDAY NIGHT. NO HIGHLIGHTS RIGHT NOW. FOR THE PLAINS...WILL KEEP IT DRY THROUGH SATURDAY MORNING. WILL GO WITH 20-30%S SATURDAY AFTERNOON...THEN "LIKELY"S FOR SATURDAY NIGHT. RIGHT NOW...BELIEVE MORE IN THE FEATURE LOCATIONS ON THE GFS AND ECMWF. IF THE NAM COMES TRUE...THE PLAINS WILL HAVE LESS. FOR TEMPERATURES...FRIDAY'S HIGHS ARE 0-1.5 C COOLER THAN TODAY'S EXPECTED READINGS. SATURDAY'S HIGHS COOL OFF 1-6 C...THE LEAST OVER THE NORTHEAST CORNER. FOR THE LATER DAYS... SUNDAY THROUGH WEDNESDAY...THE UPPER TROUGH/CLOSED LOW MOVES OUT BY SUNDAY EVENING...WITH NORTHWESTERLY FLOW ALOFT BEHIND IT THROUGH WEDNESDAY. FOR MOISTURE...THE MOUNTAINS DRY OUT SUNDAY NIGHT INTO MONDAY MORNING. THEN MOISTURE RETURNS WITH THE NORTHWESTERLY FLOW ALOFT FOR MUCH OF THE PERIOD...WITH THE DEEPEST PROGGED MONDAY NIGHT INTO TUESDAY. THE PLAINS LOOK DRY FROM MONDAY THROUGH WEDNESDAY. TEMPERATURES STAY COOL SUNDAY AND MONDAY...THEN WARM SOMEWHAT TUESDAY AND AGAIN WEDNESDAY. AVIATION...MOISTURE LEVELS AT LOW AND MID LEVELS WILL BE DECREASING TODAY ALLOWING FOR MOSTLY SUNNY SKIES. SOME CIRRUS CLOUDS WILL BEGIN FILTERING OVERHEAD DURING THE AFTERNOON AND EVENING BUT CEILINGS...IF ANY...SHOULD REMAIN WELL ABOVE 6000 FEET AGL. WINDS WILL BE OUT OF THE SOUTH THIS MORNING...BUT THEN SWITCH TO NORTHWESTERLY IN THE EARLY AFTERNOON AS A LEE TROUGH OF LOW PRESSURE SHIFTS EAST OF THE AIRPORT. WINDS ARE THEN EXPECTED TO RETURN TO TYPICAL DRAINAGE PATTERNS THIS EVENING. SHIFTING WIND DIRECTIONS SHOULD BE ONLY AVIATION IMPACT FOR THE NEXT 24 HOURS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...D-L LONG TERM....RJK AVIATION...D-L
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1251 PM MDT THU APR 12 2012 COZ030>051-131900- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1251 PM MDT THU APR 12 2012 THIS IS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE FAR NORTHEAST PLAINS OF COLORADO...CONTINING INTO THE EVENING. SOME STORMS COULD BECOME SEVERE EAST OF A STERLING TO LAST CHANCE LINE WITH HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH POSSIBLE. IN ADDITION...ISOLATED TORNADOES ARE ALSO POSSIBLE. ELSEWHERE ACROSS NORTH CENTRAL AND NORTHEAST COLORADO NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE AN INCREASING CHANCE FOR RAIN AND SNOW IN THE MOUNTAINS AND HIGH VALLEYS OF NORTH CENTRAL COLORADO DURING THE DAY FRIDAY INTO FRIDAY NIGHT WITH A DEVELOPING PACIFIC STORM SYSTEM MOVING TOWARDS THE STATE. THE CHANCE FOR RAIN AND SNOW WILL CONTINUE TO INCREASE IN THE HIGH COUNTRY ON SATURDAY AS THIS STORM MOVES THROUGH THE FOUR CORNERS AREA. THERE WILL ALSO BE A CHANCE OF RAIN SHOWERS ON THE NORTHEAST PLAINS ON SATURDAY WHERE TEMPERATURES ARE EXPECTED TO REMAIN WELL ABOVE FREEZING DURING THE DAY. SATURDAY NIGHT INTO SUNDAY NIGHT...FORECAST MODELS CURRENTLY SHOW THIS STORM TRACKING ALONG THE COLORADO-NEW MEXICO LINE SATURDAY NIGHT...THEN NORTHEAST ACROSS SOUTHEAST COLORADO DURING THE DAY SUNDAY. SHOULD THIS OCCUR...THE NORTH CENTRAL MOUNTAINS...FRONT RANGE FOOTHILLS AND PALMER DIVIDE COULD POTENTIALLY SEE SIGNIFICANT SNOWFALL...PARTICULARLY ON EAST FACING SLOPES ABOVE 6000 FEET. WE COULD BE TALKING ABOUT SNOW ACCUMULATIONS MEASURED IN FEET BY SUNDAY EVENING. FOR LOWER ELEVATIONS...GENERALLY BELOW 6000 FEET...PRECIPITATION WITH THIS PASSING STORM SYSTEM MAY FALL AS ALL RAIN OR A MIX OF RAIN AND SNOW. HOWEVER...SHOULD TEMPERATURES TURN COLDER THAN EXPECTED SATURDAY NIGHT AND SUNDAY...THE I-25 URBAN CORRIDOR AND NEARBY PLAINS COULD SEE SEE SEVERAL INCHES OF SNOW ACCUMULATION. AT ANY RATE...THE POTENTIAL FOR MEASURABLE PRECIPITATION LOOKS PROMISING FOR MUCH OF THE OUTLOOK AREA THIS WEEKEND. STAY TUNE FOR THE LATEST INFORMATION ON THIS POTENTIAL WINTER-LIKE STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1249 PM MDT THU APR 12 2012
COZ048-121930-
LOGAN COUNTY CO-
1249 PM MDT THU APR 12 2012
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR
SOUTHWESTERN LOGAN COUNTY
AT 1249 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH. THIS STORM WAS LOCATED 3 MILES WEST OF WILLARD...OR
18 MILES WEST OF STERLING...MOVING EAST AT 10 MPH.
LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO WILLARD...
PAWNEE PASS...MERINO AND LOGAN CORNERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING
FOR NORTHEAST COLORADO.
&&
LAT...LON 4072 10335 4044 10333 4050 10347 4052 10347
4052 10353 4071 10351
TIME...MOT...LOC 1849Z 279DEG 7KT 4055 10352
GIMMESTADThe Denver radar (KFTG), 124 km away, was scanning. The volume nearest the first event began at 19:09 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372242, 372243, 372244, 372245, 372246, 372247, 372248, 372249.